Kansas, 2015

Hail and Damaging Wind in Kansas, April 12, 2015

April 12, 2015 · NWS TOP · 5 events in 3 counties and zones

On the evening of the 12th a line of severe thunderstorms rolled through northern Kansas. These storms produced large hail around the size of quarters and wind gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 12th a line of severe thunderstorms rolled through northern Kansas. These storms produced large hail around the size of quarters and wind gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 12, 5:33 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 12, 5:33 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT Sun Apr 12 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM CDT SUN APR 12 2015

Earlier today, a cluster of thunderstorms and associated wake low
tracked eastward across northeast Kansas, developing gusty winds up
to 45 mph behind the decaying showers. This lead to temporary
clearing skies along the Interstate 70 corridor, a stable airmass
lingering, and a hindrance on additional convection forming until
the cold front arrives this evening. A stable layer of stratocumulus
has lifted back over much of the CWA, keeping temperatures down in
the 60s with the exception of mostly clear skies towards Concordia's
area where temps have made it to the middle 70s.

Focus for this evening turns to the north and west as a northern
stream shortwave trough shifts southeast towards the central plains,
surging the cold front into the north central portions of the CWA
between 8 PM and 10 PM. The cold front is expected to enter the
Topeka area around midnight. This will provide the first area of
convergence for convection along the boundary during the late
evening. The second area to monitor is the dryline across western
Kansas and associated southern stream wave lifting northeast towards
the panhandle region tonight. High resolution models are fairly
consistent in 60 degree dewpoints lifting ahead of boundary this
afternoon, increasing mixed layer cape in excess of 2000 J/KG. These
models also develop isolated convection ahead of the dryline in
south central and central Kansas, tracking eastward towards the CWA
after 8 PM. Instability weakens further east, with the favorable
conditions situated over north central areas with mixed layer CAPE
progged around 1500 J/KG and effective shear near 50 kts. Therefore,
we may see a few broken lines of storms tracking east and southeast
through the overnight period. A few embedded updrafts would be
capable of marginally severe hail and damaging winds. Total rainfall
amounts are widespread between a quarter and an inch.

Convection clears out before sunrise Monday morning with gusty north
winds at 10 to 15 mph throughout the day. Stratus deck quickly
clears southeast with the system while weak cool advection brings
highs down a few degrees around 70.

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM CDT SUN APR 12 2015

Surface high pressure continue to slide eastward into the upper
midwest with forecast area on the southwest side through Tuesday.
Upper low lifting out of Big Bend will slowly spread clouds and
eventually precipitation up from the south, the timing of which
differs somewhat with EC faster than the NAM or GFS for the daytime
hours. Better consensus on bringing rain into the area overnight and
moving slowly eastward through the day on Wednesday. Lows in the 40s
with highs in the 60s anticipated given cloud cover and
precipitation chances. GFS suggests a break in rain chances
overnight Wednesday night but with proximity of larger scale upper
low drawing closer and influences of low level jet will keep
precipitation chances in place.

Sensible weather forecast for the Thursday through Sunday period
is highs in the 70s with lows in the 40s and 50s, with several
chances for rain and possibly isolated thunder as upper low
continues to spin over Arizona and shortwave trof passes to the
north along the US/Canadian border. Passage of the northern wave
reinforces a frontal boundary somewhere across the Central Plains,
before progressing east and giving the upper low a better chance
of starting an eastward progression. Both the EC and the GFS
depicting a larger upper trof dropping southward into the plains
late weekend, giving the southern system a bit of a push to move
it out of our area. Despite decent model consistency still think
there is much time until then for features to shift and could
change sensible weather by late in the period. An unsettled week
with increasing uncertainty with time.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 633 PM CDT SUN APR 12 2015

For the 00z TAFs, VFR conditions will continue through early this
evening ahead of scattered showers and thunderstorms that are
expected to track eastward across the region this evening and
overnight. MVFR cigs/vis will be likely at times with the stronger
storms but soundings show ceilings rapidly improving back to VFR
conditions once the precipitation has ended. Southerly winds will
quickly veer to the northwest tonight as a cold front tracks through
area with VFR conditions prevailing through the day on Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...67
AVIATION...Hennecke
Hazardous weather outlook, Apr 12, 2:12 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN APR 12 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-132015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
312 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH
AND WEST OF THE AREA ALONG A COLD FRONT...TRACKING INTO NORTH
CENTRAL KANSAS AFTER 8 PM THIS EVENING. THESE STORMS WILL SPREAD
SOUTH AND EAST INTO THE EVENING AND OVERNIGHT PERIOD...IMPACTING
ALL OF NORTHEAST AND EAST CENTRAL KANSAS AFTER 10 PM. A FEW
THUNDERSTORMS ARE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE RANGELAND FIRE DANGER INDEX IS FORECAST TO REACH THE VERY
HIGH CATEGORY IN MAINLY NORTH CENTRAL KANSAS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Apr 12, 6:54 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SUN APR 12 2015

KSZ008-130130-
REPUBLIC-
754 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 830 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 25
MPH ACROSS PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
REPUBLIC...COURTLAND AND SCANDIA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9742 3974 9788 3974 9794 3998 9794
      4001 9788
TIME...MOT...LOC 0054Z 269DEG 22KT 4002 9775 3979 9817

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Republic

When
April 12, 7:23 PM CST to 7:24 PM CST
Where
Republic County, 2.11 mi SE of Courtland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.760, -97.870

Hail, Republic

When
April 12, 7:28 PM CST to 7:30 PM CST
Where
Republic County, 1.27 mi WSW of Kackley
Measured
1.25 in hail
Reported by
Public
Coordinates
39.690, -97.890

Thunderstorm Wind, Washington

When
April 12, 7:46 PM CST to 7:47 PM CST
Where
Washington County, 7.62 mi N of Morrowville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.960, -97.160

Wind gusts estimated.

Hail, Republic

When
April 12, 8:07 PM CST to 8:08 PM CST
Where
Republic County, 1.74 mi WSW of Agenda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.710, -97.460

Hail, Marshall

When
April 12, 9:02 PM CST to 9:03 PM CST
Where
Marshall County, 0.53 mi E of Axtell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.870, -96.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567043, 567044, 567045, 567046, 567047.